Santa Clara County Reports First Death Due to ‘Tranq’ Animal Tranquilizer
Authorities on Monday confirmed the first death in Santa Clara County attributed to a dangerous animal tranquilizer that is increasingly mixed with opioids like fentanyl and heroin.
A 36-year-old man who was found unresponsive in San Jose and died in late February tested positive for xylazine, known as “tranq”, after postmortem tests, county officials said.
The veterinary tranquilizer has been linked to an increasing number of deadly overdoses and serious wounds in cases across the country.
“This tragic event is an important alert to the community that xylazine is now present in drugs in Santa Clara County,” said Dr. Michelle Jorden, the county’s chief medical examiner. “The last thing I want is to see more deaths due to xylazine here, but sadly, the experience of the rest of the country indicates there may be more to come.”
Last month the U.S. Drug Enforcement Administration issued an alert about an sharp uptick in trafficking of fentanyl mixed with the drug.
Xylazine can slow down the nervous system, and also slow breathing and heart rate, health officials said.
Santa Clara County officials are urging steps to reduce overdoses including use of naloxone, or Narcan, for suspected overdoses.
A xylazine overdose isn’t reversed by naloxone, but it should still be administered in overdose cases to reverse the opioid component, health officials said.
Naloxone was recently approved for over-the-counter distribution at pharmacies and is free from many community sites.
“Community members need to be even more vigilant with how and what they are using, with xylazine now in Santa Clara County,” said Dr. Tiffany Ho, Medical Director of the County Behavioral Health Services Department.
In San Francisco, the department of public health said that four people who had died of overdose deaths in December and January had traces of xylazine in their systems.
Testing for the drug isn’t yet available in all emergency room or health care settings, and the county’s Public Health Department is alerting local doctors to xylazine’s increasing presence.
According to the DEA, the drug can cause large, severe wounds at an injection site that can lead to amputation.
Anyone who has a wound from using the drug should clean and cover the wound to avoid infection and see a doctor immediately.
Anyone seeking treatment for substance use can contact their primary care doctor or phone the County of Santa Clara Behavioral Health Services Call Center at 1-800-704-0900, 24 hours a day, for services in English, Vietnamese, Spanish, Tagalog, and Mandarin.